| Catalog Number |
FS-BDB-8X3 |
| Medical Device Problem Codes |
Hole In Material (1293); Off-Label Use (1494)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
06/01/2017
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Concomitant product: boston scientific jagwire wire guide.Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.A functional test was performed on the returned device; a cook quantum biliary inflation device qbid-1 was filled with water and attached to the balloon inflation port.Negative pressure was applied to the balloon.After applying negative pressure, the balloon was inflated with water.The balloon would not hold pressure and water was seen leaking from a pinhole in the middle of the balloon.A visual examination of the catheter did not show any kinks or bends.No portion of the device appeared to be missing.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: in the additional information provided, the user stated the device was used in the duodenal papilla.Use of the device in the duodenal papilla is against the instructions for use and the cause for the reported observation.The instructions for use state: ¿this device is used to dilate strictures of the biliary tree." the instructions for use advise the user: "do not use this device for any purpose other than the stated intended use." a possible contributing factor to a pinhole in the balloon material is failure to apply negative pressure to the balloon prior to advancement through the endoscope.The instructions for use under system preparation states: "create and maintain a vacuum with inflation device.Dilation balloon is now ready for placement through accessory channel of duodenoscope." a possible contributing factor to a pinhole in the balloon material is failure to lubricate the balloon prior to advancement through the endoscope.The instructions for use direct the user: "apply a water-soluble lubricant to balloon to allow easier passage through accessory channel." this activity will aid in endoscopic advancement and balloon preservation.A pinhole can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: ¿do not inflate the balloon prior to introduction into the scope, as this may cause damage to the scope.¿ the instructions for use also contain the following precautions: the duodenoscope must remain as straight as possible with the elevator in the open position when advancing or withdrawing the dilation balloon." ¿the entire dilation balloon must be extended beyond the tip of the duodenoscope and be fluoroscopically visualized and positioned before inflation.¿ another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a rupture of the balloon material.Prior to distribution, all fusion biliary dilation balloons are subjected to a visual inspection and functional testing to ensure device integrity.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Corrective action: corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided, that the device was used off label, a cook representative has contacted the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.Separate educational in-services for the same topic was also performed for each of the incidents reported in under mdr 1037905-2017-00283, mdr 1037905-2017-00100 and mdr 1037905-2016-00485.
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook fusion biliary dilation balloon.The patient underwent removal of common bile duct stone.During the procedure, it was confirmed that there was leakage of contrast media from the balloon, as same as previous cases (it was reported under mdr 1037905-2017-00283, mdr1037905-2017-00100 and mdr 1037905-2016-00485).The device was used in the duodenal papilla [outside of intended use].This time, the contrast media leaked into papilla and common bile duct.The procedure finished without any additional procedures.There have been no adverse effects to the patient reported.